ASN's Mission

To create a world without kidney diseases, the ASN Alliance for Kidney Health elevates care by educating and informing, driving breakthroughs and innovation, and advocating for policies that create transformative changes in kidney medicine throughout the world.

learn more

Contact ASN

1401 H St, NW, Ste 900, Washington, DC 20005

email@asn-online.org

202-640-4660

The Latest on Twitter

Kidney Week

Abstract: SA-PO075

AKI due to Cocaine-Induced Thrombotic Microangiopathy

Session Information

  • AKI: Mechanisms - III
    November 05, 2022 | Location: Exhibit Hall, Orange County Convention Center‚ West Building
    Abstract Time: 10:00 AM - 12:00 PM

Category: Acute Kidney Injury

  • 103 AKI: Mechanisms

Author

  • Elsayed, Ingi A S, UHNM, Stoke-on-Trent, United Kingdom
Introduction

Thrombotic microangiopathy (TMA) is a rare potentially life-threatening condition caused by small-vessel platelet microthrombi. TMA Syndromes include thrombotic thrombocytopenia purpura (TTP), Shiga toxin mediated haemolytic uremic syndrome (STEC-HUS), drug induced TMA(DITMA) & complement mediated TMA. Clinical features include microangiopathic haemolytic anaemia & thrombocytopenia, & may have acute kidney injury, neurological abnormalities & cardiac ischemia. Drug induced TMA is either immune mediated or non-immune mediated. cocaine use is associated with non-immune DITMA.

Case Description

A case of 29-year-old male known HTN & T2DM, presented with abdominal pains, found to have microangiopathic haemolytic anaemia, thrombocytopenia & acute kidney injury (Table 1). Initially he denied the use of any recreational drugs. His presentation was suggestive of TTP; he was treated by plasma exchange & acute hemodialysis. Following day; he became comatose with a GCS of 7/15; He was transferred to ICU; where he was supported using, mechanical ventilation, inotropic support & he continued on plasma exchange. An emergency CT head showed multiple infarctions.
National Complement Centre recommended starting IV Eculizumab; pending further results. Toxin mediated HUS (E.coli O157) was excluded. His ADAMTS13; was normal. Complement mediated TMA was investigated for (immunologic & genetic evalauation) & was also negative; by then he had received two doses of Eculizumab. The decision was to halt further Eculizumab & plasma exchange. Further corroboration from patient & his family; revealed he used cocaine recreationally prior to admission. Serum toxicology samples from admission, confirmed cocaine. We believe that this a case of non-immune DITMA. Performing a native renal biopsy , was deemed inappropriate due to high risk involved & minimal benefit. He remained dialysis-dependent throughout & was discharged after a period of neurorehabilitation, where he continues to dialyse thrice weekly.

Discussion

Cocaine use is associated with TMA although rarely reported & admitting physician need to be alert of this possibility.

Table 1
Serum Creatinine1224 micromol/L
Hb80g/L
Blood filmModerate Schistocytes
LDH2994 IU/L
DCTNegative
Reticulocytes170 (raised)